Amplified Hopf bifurcations in feed-forward networks

Research output: Contribution to JournalArticleAcademicpeer-review


In [B. Rink and J. Sanders, Trans. Amer. Math. Soc., to appear] the authors developed a method for computing normal forms of dynamical systems with a coupled cell network structure. We now apply this theory to one-parameter families of homogeneous feed-forward chains with 2-dimensional cells. Our main result is that Hopf bifurcations in such families generically generate branches of periodic solutions with amplitudes growing like ∼ |γ|12 , ∼ |γ|16 , ∼ |γ| 1 18 , etc. Such amplified Hopf branches were previously found in a subclass of feed-forward networks with three cells, first under a normal form assumption [M. Golubitsky and I. Stewart, Bull. Amer. Math. Soc. (N.S.), 43 (2006), pp. 305- 364] and later by explicit computations [T. Elmhirst and M. Golubitsky, SIAM J. Appl. Dyn. Syst., 5 (2006), pp. 205-251], [M. Golubitsky and C. Postlethwaite, Discrete Contin. Dyn. Syst., 32 (2012), pp. 2913-2935]. We explain here how these bifurcations arise generically in a broader class of feedforward chains of arbitrary length. © 2013 Society for Industrial and Applied Mathematics.
Original languageEnglish
Pages (from-to)1135-1157
JournalSIAM Journal on Applied Dynamical Systems
Issue number2
Publication statusPublished - 2013


Dive into the research topics of 'Amplified Hopf bifurcations in feed-forward networks'. Together they form a unique fingerprint.

Cite this